Alert archive / Kansas / River Flood Warnings in 2023
River Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 31, 2023, 8:34 AM CDT for Shawnee County, Kansas. It took effect at May 31, 2023, 9:50 AM CDT. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 8:34 AM CDT (13:34 UTC)
- In effect from
- May 31, 2023, 9:50 AM CDT
- Expired
- May 31, 2023, 3:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wakarusa River at Wakarusa (WRWK1). The gauge peaked at 16.07 ft at May 31, 2023, 12:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06891200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
720
WGUS43 KTOP 311334
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
Issued by National Weather Service Kansas City/Pleasant Hill MO
834 AM CDT Wed May 31 2023
...The National Weather Service in Topeka KS has issued a Flood
Warning for the following rivers in Kansas...
Wakarusa River at Wakarusa affecting Shawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This product along with additional weather and stream information is
available at www.weather.gov/top/.
&&
KSC177-010445-
/O.NEW.KTOP.FL.W.0002.230531T1450Z-230601T1041Z/
/WRWK1.1.ER.230531T1450Z.230531T2000Z.230531T2240Z.NO/
834 AM CDT Wed May 31 2023
...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Wakarusa River at Wakarusa.
* WHEN...Until late tonight.
* IMPACTS...At 15.0 feet, Minor flooding occurs along the Wakarusa
River.
* ADDITIONAL DETAILS...
- At 8:16 AM CDT Wednesday the stage was 12.2 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 16.9 feet late this
afternoon. It will then fall below flood stage late this
afternoon.
- Flood stage is 15.0 feet.
&&
LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573
$$3 follow-up statements
200
WGUS83 KTOP 311524
FLSTOP
Flood Statement
National Weather Service Topeka KS
Issued by National Weather Service Kansas City/Pleasant Hill MO
1024 AM CDT Wed May 31 2023
...The Flood Warning continues for the following rivers in Kansas...
Wakarusa River at Wakarusa affecting Shawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This product along with additional weather and stream information is
available at www.weather.gov/top/.
&&
KSC177-010615-
/O.EXT.KTOP.FL.W.0002.000000T0000Z-230601T0611Z/
/WRWK1.1.ER.230531T1436Z.230531T2000Z.230601T0031Z.NO/
1024 AM CDT Wed May 31 2023
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Wakarusa River at Wakarusa.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 15.0 feet, Minor flooding occurs along the Wakarusa
River.
* ADDITIONAL DETAILS...
- At 10:01 AM CDT Wednesday the stage was 15.5 feet.
- Forecast...The river is expected to rise to a crest of 18.9
feet late this afternoon. It will then fall below flood stage
this evening.
- Flood stage is 15.0 feet.
&&
LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573
$$
SAW985
WGUS83 KTOP 311828
FLSTOP
Flood Statement
National Weather Service Topeka KS
128 PM CDT Wed May 31 2023
...The Flood Warning is extended for the following rivers in
Kansas...
Wakarusa River at Wakarusa affecting Shawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
This product along with additional weather and stream information is
available at www.weather.gov/top/.
&&
KSC177-010815-
/O.EXT.KTOP.FL.W.0002.000000T0000Z-230601T0811Z/
/WRWK1.1.ER.230531T1436Z.230531T1646Z.230531T2011Z.NO/
128 PM CDT Wed May 31 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Wakarusa River at Wakarusa.
* WHEN...Until late tonight.
* IMPACTS...At 15.0 feet, Minor flooding occurs along the Wakarusa
River.
* ADDITIONAL DETAILS...
- At 1:16 PM CDT Wednesday the stage was 15.6 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 5.6 feet just
after midnight tonight.
- Flood stage is 15.0 feet.
&&
LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573
$$
JW665
WGUS83 KTOP 312015
FLSTOP
Flood Statement
National Weather Service Topeka KS
315 PM CDT Wed May 31 2023
...The Flood Warning is cancelled for the following rivers in
Kansas...
Wakarusa River at Wakarusa affecting Shawnee County.
KSC177-312115-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-230531T2015Z/
/WRWK1.1.ER.230531T1436Z.230531T1646Z.230531T1903Z.NO/
315 PM CDT Wed May 31 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Wakarusa River at Wakarusa.
* ADDITIONAL DETAILS...
- At 3:00 PM CDT Wednesday the stage was 14.1 feet.
- Forecast...The river is expected to fall to 3.1 feet just
after midnight tonight.
&&
LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573
$$
JWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 31, 6:28 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 31, 6:28 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 628 AM CDT Wed May 31 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 253 AM CDT Wed May 31 2023 Key points: * Thunderstorm chances continue through the weekend though decrease * A few severe storms and locally heavy rain possible through late week Showers and storms have steadily increased in coverage over the past few hours, though likely from different forcing mechanisms. The storms in the east appear tied to theta-e advection into a MCV just east of the area, with recent radar winds showing 35 knot southwest low-level flow. Farther east, convection appears to be forced by a gravity wave emanating from dying convective complexes to the west. This wave was moving into a more unstable airmass in central and eastern Kansas with little inhibition. The environment continues to show very weak shear with plenty of moisture in modest mid-level lapse rates though warm low layers for moderate CAPE and precitable water values of 1.2 to 1.5 and this setup changes little today through Friday. Forcing for ascent continues to be the main forecast challenge, keeping confidence in any one period or location for widespread or heavy rains low. Will maintain higher chances in eastern locations early today until the low-level jet wanes, but have gone higher than most guidance for afternoon and evening chances with potential for another MCV from this morning's western Kansas convection making its way into central and eastern Kansas. Models suggest afternoon MLCAPE will return to 1500-2500 J/kg with little CIN though this could be overzealous depending on how long the early day convection persists. At least isolated severe storms are possible from wind and hail with locally heavy rains via slow-moving storms. Chances should diminish somewhat tonight but maintained chance PoPs through the night for most locations with greater potential looking to be in the west downstream of another likely dying complex over western Kansas. Main upper waves push north across the Four Corners region Thursday and east across the southern Plains Friday night into Saturday. Instability backs off somewhat through these periods, especially over the weekend as easterly flow deepens over the lower and middle layers with an upper high to the northeast. NBM PoPs look a bit high Friday and Saturday with forcing still in question and have collaborated lower values. Precip chances fall off further early next week with drier continuing to advect in from this anomalous direction. Temperatures should hold fairly consistent with highs the lower 80s to lower 90s and lows in the upper 50s to mid 60s, outside of consistent daytime precip/debris. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 628 AM CDT Wed May 31 2023 MCV amidst weak upper flow making for a challenging end time to TSRA at TOP and FOE. Have delayed ending for a few more hours though confidence is not high. How the MCV plays out will impact subsequent TSRA potential. Chances will likely ramp up again after 17Z at MHK and after 20Z at TOP and FOE, though there is not enough certainty for inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...65 AVIATION...65
Hazardous weather outlook, May 31, 3:09 AM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 309 AM CDT Wed May 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-010815- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 309 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms will be scattered across most of the area early this morning but should diminish in coverage by late morning. Thunderstorm activity is expected to increase for the afternoon and evening and may continue overnight. A few of the storms could be severe with hail up to the size of a half dollar and wind gusts around 60 MPH. Locally heavy rain is also likely which could lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 31, 7:42 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN 4 NNE BERRYTON 39.00N 95.62W
05/31/2023 M2.29 INCH SHAWNEE KS NWS EMPLOYEE
24 HOUR TOTAL.
&&
STLocal storm report, May 31, 8:15 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 SW OTTAWA 38.57N 95.33W
05/31/2023 M6.00 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-14 OTTAWA 4.4 SW.
&&
STLocal storm report, May 31, 8:19 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM HEAVY RAIN 6 NNE OTTAWA 38.69N 95.24W
05/31/2023 M5.79 INCH FRANKLIN KS MESONET
MESONET STATION GW2166 OTTAWA.
0740 AM HEAVY RAIN 5 NE HIAWATHA 39.90N 95.45W
05/31/2023 M5.60 INCH BROWN KS COCORAHS
COCORAHS STATION KS-BR-12 HIAWATHA 5.5 NE.
0800 AM HEAVY RAIN 2 NNW CENTROPOLIS 38.75N 95.37W
05/31/2023 M4.97 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-63 BALDWIN CITY 10.1
WSW.
0700 AM HEAVY RAIN 2 NE PRINCETON 38.51N 95.25W
05/31/2023 M4.64 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-3 PRINCETON 2.0 NE.
0600 AM HEAVY RAIN 2 SSW OTTAWA 38.59N 95.28W
05/31/2023 M4.47 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-13 OTTAWA 0.4 SSW.
0700 AM HEAVY RAIN 2 E LAWRENCE 38.95N 95.23W
05/31/2023 M4.38 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-13 LAWRENCE 1.6 ESE.
0800 AM HEAVY RAIN 2 NNW PRINCETON 38.52N 95.29W
05/31/2023 M4.36 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-28 OTTAWA 6.3 SSW.
0700 AM HEAVY RAIN 6 NNW POMONA 38.68N 95.51W
05/31/2023 M4.35 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-6 QUENEMO 7.1 N.
0810 AM HEAVY RAIN 2 NNW BERRYTON 38.97N 95.64W
05/31/2023 M4.18 INCH SHAWNEE KS MESONET
MESONET STATION FW4820 TOPEKA.
0700 AM HEAVY RAIN 1 NW LAWRENCE 38.97N 95.28W
05/31/2023 M4.16 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-15 LAWRENCE 1.3 NW.
0800 AM HEAVY RAIN 1 NW LAWRENCE 38.97N 95.28W
05/31/2023 M4.10 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-75 LAWRENCE 1.4 NW.
0700 AM HEAVY RAIN 1 ENE SCRANTON 38.79N 95.71W
05/31/2023 M4.09 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-7 SCRANTON 1.6 ENE.
0700 AM HEAVY RAIN 3 NW ROSSVILLE 39.18N 95.99W
05/31/2023 M4.03 INCH SHAWNEE KS COCORAHS
COCORAHS STATION KS-SN-54 ROSSVILLE 3.4 NW.
0700 AM HEAVY RAIN 2 ESE LAWRENCE 38.95N 95.22W
05/31/2023 M4.00 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-54 LAWRENCE 2.1 ESE.
0753 AM HEAVY RAIN 1 WSW BERRYTON 38.93N 95.65W
05/31/2023 M3.99 INCH SHAWNEE KS ASOS
ASOS STATION KFOE TOPEKA FORBES.
0806 AM HEAVY RAIN 7 WNW PAULINE 39.02N 95.80W
05/31/2023 M3.83 INCH SHAWNEE KS MESONET
MESONET STATION FW7817 TOPEKA.
0700 AM HEAVY RAIN 2 NW LAWRENCE 38.98N 95.29W
05/31/2023 M3.78 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-71 LAWRENCE 2.1 NW.
0700 AM HEAVY RAIN 1 NNE CENTROPOLIS 38.73N 95.34W
05/31/2023 M3.72 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-30 OTTAWA 9.3 NNW.
0700 AM HEAVY RAIN 3 NW POMONA 38.64N 95.49W
05/31/2023 M3.70 INCH FRANKLIN KS COCORAHS
COCORAHS STATION KS-FR-10 POMONA 3.0 NW.
0701 AM HEAVY RAIN 2 WNW LAWRENCE 38.97N 95.30W
05/31/2023 M3.63 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-10 LAWRENCE 2.2 W.
0640 AM HEAVY RAIN 3 NE CENTROPOLIS 38.75N 95.32W
05/31/2023 M3.60 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-65 BALDWIN CITY 7.5
WSW.
0700 AM HEAVY RAIN 1 W OTTAWA 38.62N 95.28W
05/31/2023 M3.54 INCH FRANKLIN KS CO-OP OBSERVER
CO-OP OBSERVER STATION OTTK1 OTTAWA.
0810 AM HEAVY RAIN 2 NNE RICHMOND 38.43N 95.23W
05/31/2023 M3.50 INCH FRANKLIN KS MESONET
MESONET STATION FW2857 RICHMOND.
&&Local storm report, May 31, 8:22 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HEAVY RAIN 4 NNE PRINCETON 38.54N 95.25W
05/31/2023 M4.22 INCH FRANKLIN KS BROADCAST MEDIA
24 HR TOTAL.
&&
CPLocal storm report, May 31, 8:26 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HEAVY RAIN 1 W OTTAWA 38.61N 95.28W
05/31/2023 M3.54 INCH FRANKLIN KS BROADCAST MEDIA
24 HR TOTAL.
&&
CPLocal storm report, May 31, 8:28 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 AM CDT WED MAY 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HEAVY RAIN 7 SSE SILVER LAKE 39.02N 95.80W
05/31/2023 M3.28 INCH SHAWNEE KS NWS EMPLOYEE
24 HR TOTAL.
&&
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:08 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 30, 7:09 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| May 30, 8:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 30, 11:14 PM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| May 30, 11:58 PM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| May 31, 12:25 AM CDT | Areal Flood Advisory | TOP | Anderson | 110 min |
| May 31, 12:32 AM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| May 31, 1:06 AM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| May 31, 1:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 31, 2:33 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 81 min |
| May 31, 2:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| May 31, 2:41 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 31, 2:43 AM CDT | Special Weather Statement | TOP | Washington | 32 min |
| May 31, 3:08 AM CDT | Areal Flood Advisory | TOP | Jefferson | 82 min |
| May 31, 3:22 AM CDT | Special Weather Statement | TOP | Shawnee | 38 min |
| May 31, 3:53 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 3 hr |
| May 31, 4:05 AM CDT | Special Weather Statement | TOP | Anderson | 25 min |
| May 31, 4:23 AM CDT | Areal Flood Advisory | TOP | Jefferson | 2 hr |
| May 31, 4:26 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 31, 4:27 AM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| May 31, 4:35 AM CDT | Flash Flood Warning | TOP | Franklin | 2 hr |
| May 31, 4:41 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| May 31, 5:47 AM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 3 hr |
| May 31, 5:50 AM CDT | Areal Flood Advisory | TOP | Franklin | 43 min |
| May 31, 6:32 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin | 3 hr |
| May 31, 7:55 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| May 31, 9:57 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 2 hr |
| May 31, 2:25 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| May 31, 3:04 PM CDT | Special Weather Statement | TOP | Clay | 26 min |
| May 31, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 27 min |
| May 31, 4:09 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| May 31, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 29 min |
| May 31, 4:43 PM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| May 31, 5:29 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| May 31, 5:59 PM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
Nearby
River Flood Warnings in Kansas, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.